New York, 2009

Damaging Winds in New York, August 10, 2009

August 10, 2009 · NWS OKX · 18 events in 3 counties and zones

A combination of a passing pre-frontal trough and an approaching cold front spawned multiple severe thunderstorms across the Lower Hudson Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A combination of a passing pre-frontal trough and an approaching cold front spawned multiple severe thunderstorms across the Lower Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 10, 4:30 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 10, 4:30 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
530 PM EDT MON AUG 10 2009

.SYNOPSIS...
A WARM FRONT WILL REMAIN NORTH OF THE AREA TONIGHT AS A LOW PRESSURE
TROUGH DEVELOPS IN THE REGION. A COLD FRONT WILL PASSES OVER THE
AREA TUESDAY AFTERNOON INTO TUESDAY NIGHT. HIGH PRESSURE BUILDS IN
BEHIND THE FRONT FOR WEDNESDAY AND THURSDAY. A WAVE OF LOW PRESSURE
MAY DEVELOP AND IMPACT THE REGION OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WE ARE IN PROCESS OF UPDATING FOR SVR TSTM WATCH 696...IN EFFECT
UNTIL 11 PM EDT. INITIAL CONCERN WILL BE FOR WIDELY SCATTERED TSTMS
FORMING ALONG NW-SE ORIENTED BOUNDARY HEADING SLOWLY E IN TO THE
WESTERN PORTION OF THE AREA...THEN LATER THIS EVENING FOR LINE OF
STORMS PUSHING E-SE. AIRMASS IS QUITE UNSTABLE WITH 100 MB MLCAPE OF
2000-2500 J/KG FROM NYC NORTH/WEST. RELATIVELY DRY SUB-CLOUD AIR IS
CONTRIBUTING TO DCAPE 1000-1500 J/KG...AND WBZ HEIGHT AROUND 10 KT
PLUS CAPE OF 500 J/KG IN THE -10C TO -30C REGION INDICATE BOTH A
WIND AND HAIL THREAT. FCST SOUNDINGS SHOW WEAK CAP AT 800 MB
INHIBITING CONVECTIVE DEVELOPMENT ATTM...AND WILL HAVE TO WAIT ON
LIFT FROM MID LEVEL SHORTWAVE ENTERING WESTERN PA ATTM...ALSO TO SEE
IF LINE OF STORMS TO THE NORTH DEVELOPS A COLD POOL AND GENERATES
ITS OWN LOW LEVEL LIFT. WATCH COULD BE EXTENDED FARTHER SOUTH/EAST
THIS EVENING DEPENDING ON EVOLUTION OF THE ABOVE FEATURES...SO STAY
TUNED NYC/LONG ISLAND/REST OF SOUTHERN CT.

SHORTWAVE MOVING OUT OF THE GREAT LAKES REGION WILL PUSH EASTWARD
TONIGHT...AND WITH SURFACE TROUGH STILL IN THE VICINITY...A CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. THE BEST CHANCE OF
SHOWERS WILL BE NORTH AND WEST OF NYC. RIGHT NOW IT APPEARS THE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE BETWEEN 22Z AND 04Z.
SOME OF THESE STORMS MAY BE ON THE STRONG SIDE...PRODUCING LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND LIGHTNING. MANY OF THE SHOWERS
SHOULD COME TO AN END BY 06Z. IT IS EXPECTED TO BE ANOTHER WARM
NIGHT WITH LOWS ONLY FALLING INTO THE LOWER AND MIDDLE 70S. FAR
NORTH AND WEST OF NYC...THERE MAY BE SOME SPOTS THAT FALL INTO THE
UPPER 60S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THE REGION WILL REMAIN UNDER A RATHER WARM AIRMASS ON
TUESDAY...UNTIL A COLD FRONT PUSHES ACROSS THE CWA LATE THE
DAY/EVENING ON TUESDAY.

THE NEED FOR A HEAT ADVISORY WILL BE CLOSELY MONITORED OVER THE NEXT
6 TO 12 HOURS. TEMPERATURES ON TUESDAY ARE EXPECTED TO REACH THE
UPPER 80S AND LOWER 90S ACROSS THE TRI-STATE AREA...ALONG WITH DEW
POINTS IN THE MIDDLE TO UPPER 60S. SPECIFICALLY...TEMPERATURES IN
NYC ARE FORECAST TO REACH 89 AT CENTRAL PARK...91 AT LGA AND 90 AT
JFK. HEAT INDEX VALUES ARE EXPECTED REACH ANYWHERE FROM 90 TO 93
DEGREES. DESPITE HEAT INDEX VALUES REACHING 96 TODAY AT CENTRAL PARK
AND JFK...AND 95 AT LGA...A HEAT ADVISORY WILL NOT BE POSTED AT THIS
TIME...SINCE CONFIDENCE IS MODERATE TO HIGH THAT THE HEAT INDEX WILL
NOT REACH 95 DEGREES.

AS A COLD FRONT APPROACHES FROM THE WEST AND A WARM AIRMASS OVER THE
TRI-STATE...SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST.
SOME STORMS MAY BE ON THE STRONG SIDE WITH DECENT CAPES AND
STEEPENING LOWER LEVEL LAPSE RATES DEVELOPING. AS A RESULT...THE
STORM PREDICTION CENTER HAS THE ENTIRE CWA UNDER A SLIGHT RISK FOR
TOMORROW.

ANY SHOWERS AND STORMS COME TO AN END TUESDAY EVENING AS FRONT
CLEARS THE CWA. HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON
WEDNESDAY...BUT WEAKLY AS AN UPPER TROF AXIS APPROACHES. WOULD LIKE
TO SEE A BETTER TRIGGER BEFORE PUTTING ANY SHOWER CHANCES IN THE
FORECAST. MET/MAV MOS BLEND LOOKED GOOD.

TROF AXIS ALOFT DEPARTS TO THE EAST ON THURSDAY. WEAK HIGH PRESSURE
STILL AT THE SURFACE. WILL GO WITH A DRY FORECAST AGAIN WITH
NEAR-NORMAL TEMPS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE DOMINATES INITIALLY FROM THU NIGHT THROUGH SAT
AFTERNOON...BUT THEN FORECAST UNCERTAINTIES CREEP IN REGARDING THE
FUTURE EVOLUTION OF A WEAK MID LEVEL CUTOFF LOW FORECAST BY THE
NUMERICAL GUIDANCE TO PINCH OFF FROM THE WESTERLIES IN THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS THU-FRI...AND THEN RETURN SLOWLY
NORTHEAST TOWARD THE MID ATLANTIC REGION THIS WEEKEND. THE LAST TWO
RUNS OF THE OPERATIONAL GFS HAVE BEEN QUITE AMPLIFIED WITH THIS
FEATURE AND SUGGEST QUITE A DOUSING OF RAIN COULD BE POSSIBLE. THE
12Z GEFS MEAN IS A LITTLE MORE SUPPRESSED...AND THE LAST TWO RUNS OF
THE ECWMF SHOW A COMPLETELY SUPPRESSED SOLUTION AND CONTINUED FAIR
WX INTO EARLY NEXT WEEK. ECMWF HANDLING OF THESE TYPES OF CUTOFF
LOWS CAN SOMETIMES BE ERROR PRONE...SO HAVE NOT PUT FULL STOCK IN
ITS SOLUTION...AND WILL BE CARRYING SLIGHT CHANCE POP FROM SAT NIGHT
AND BEYOND.

TEMPS SHOULD BE NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDS EXPECTED THIS AFTERNOON. W FLOW WITH GUSTS UP TO
20 KT EXPECTED ACROSS CITY/COAST. THIS FLOW SHOULD INHIBIT SEA
BREEZE DEVELOPMENT EXCEPT AT JFK WHERE AN ONSHORE FLOW SHOULD
CONTINUE UNTIL EARLY EVENING.

UNCERTAINTY REMAINS ON EXTENT OF CONVECTION THIS AFTERNOON. HIGH
RESOLUTION RAPID REFRESH WRF MODEL SHOWS BROKEN LINE OF CONVECTION
APPROACHING NYC TERMINALS FROM THE NORTHWEST 22Z-02Z. THERMAL
TROUGHING IN UNSTABLE AIRMASS COULD BE A TRIGGER FOR ISOLATED
CONVECTION AHEAD OF THIS LINE. REMOVED CB FROM CLOUD GROUPS UNTIL
22Z. STRONG WINDS AND BRIEF IFR CONDS IN HEAVY RAIN WILL BE MAIN
THREAT WITH CONVECTION.

MVFR FOG LIKELY OVERNIGHT AT OUTLYING TERMINALS WITH MOIST AND
LIGHT SW FLOW.

OUTLOOK FOR 12Z TUE THROUGH FRI... SCATTERED SHOWERS/TSTMS WITH
BRIEF SUB-VFR POSSIBLE AGAIN ON TUE WITH COLD FROPA.

&&

.MARINE...
SUB SCA CONDITIONS EXPECTED THROUGH THE PERIOD.

LIGHT TO MODERATE SW FLOW EXPECTED TONIGHT INTO TUES AHEAD OF COLD
FRONT...WITH LIMITED MIXING DURING THE DAY.

COLD FRONT COMES THROUGH TUES NIGHT WITH OFFSHORE FLOW IN ITS WAKE.

HIGH PRESSURE BUILDING OVER THE WATERS MID-WEEK AND WEAK GRADIENT IN
EXISTENCE KEEP WINDS AND SEAS BELOW SCA.

&&

.HYDROLOGY...
SCATTERED THUNDERSTORMS THIS EVENING WITH GENERALLY QUARTER TO
ONE HALF INCH...BUT LOCALLY UP TO AN INCH OF RAINFALL. CONVECTION
ON TUESDAY SHOULD BE MORE WIDESPREAD WITH LOCALLY HEAVY RAINFALL
UP TO ONE INCH. MINOR URBANIZED FLOODING AND SMALL STREAM FLOODING
WILL BE POSSIBLE BOTH DAYS. DRY WEATHER RETURNS LATER TUESDAY
NIGHT...THEN MAINLY DRY THROUGH FRIDAY. THERE WILL BE A SLIGHT
CHANCE OF A SIGNIFICANT RAINFALL OVER THE WEEKEND.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 10, 4:37 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
537 PM EDT MON AUG 10 2009

ANZ330-335-338-340-345-350-353-355-CTZ006>008-010>012-NJZ005-006-011-
NYZ072>081-112145-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN NEW HAVEN-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ESSEX-HUDSON-UNION-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
537 PM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TONIGHT.

THUNDERSTORMS THIS EVENING MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...LARGE HAIL...AND MINOR URBAN AND POOR DRAINAGE
FLOODING. SEVERE THUNDERSTORM WATCHES JUST TO THE NORTH AND WEST
COULD EVENTUALLY BE EXPANDED INTO THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ON TUESDAY MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-009-NJZ002>004-NYZ067>071-112145-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-
537 PM EDT MON AUG 10 2009

...SEVERE THUNDERSTORM WATCH 696 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

HEAVY RAIN FROM THUNDERSTORMS COULD ALSO CAUSE LOCALIZED URBAN AND
POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ON TUESDAY MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 10, 5:36 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
636 PM EDT MON AUG 10 2009

NYZ067-102330-
WESTERN ORANGE-
636 PM EDT MON AUG 10 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT WESTERN ORANGE COUNTY...

AT 632 PM EDT...RADAR INDICATED THAT THUNDERSTORMS WERE DEVELOPING
ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF HIGHLAND LAKE TO 9
MILES WEST OF MILFORD TO 9 MILES SOUTHEAST OF MILFORD...AND MOVING
EAST AT 30 MPH.

BASED ON THIS MOVEMENT...THESE STORMS WILL BE NEAR...
  UNIONVILLE BY 700 PM...
  WARWICK BY 710 PM...
  FLORIDA BY 720 PM...
  OTISVILLE BY 730 PM.

PEOPLE IN ORANGE COUNTY...INCLUDING UNIONVILLE...PORT JERVIS...
WARWICK...FLORIDA...OTISVILLE...MONROE...CHESTER...MIDDLETOWN...
HARRIMAN AND GOSHEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

GOODMAN

The radar

The Brookhaven radar (KOKX), 133 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 10, 6:42 PM EST
Where
Orange County, 0.68 mi NE of Warwick
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.256, -74.359

Numerous trees were reported down in Warwick.

Thunderstorm Wind, Orange

When
August 10, 7:02 PM EST
Where
Orange County, 1.54 mi NNE of Warwick
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Department of Highways
Coordinates
41.269, -74.354

A tree was reported down on New York State Highway 94 north of Warwick.

Thunderstorm Wind, Orange

When
August 10, 7:03 PM EST
Where
Orange County, 4.19 mi NNW of Pine Bush
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.656, -74.330

A spotter measured a gust of 58 mph in Crawford.

Thunderstorm Wind, Rockland

When
August 10, 7:19 PM EST
Where
Rockland County, 0.37 mi W of Stony Pt
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.230, -73.987

Numerous trees were reported down in Stony Point, including some into houses. In addition, numerous wires were reported down as well.

Thunderstorm Wind, Orange

When
August 10, 7:29 PM EST
Where
Orange County, 0.61 mi NW of Gardnertown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.535, -74.080

Numerous large tree limbs were reported down on Gardnertown Road near Route 52.

Funnel Cloud, Orange

When
August 10, 7:30 PM EST
Where
Orange County, 1.46 mi NE of Gardnertown
Reported by
Trained Spotter
Coordinates
41.542, -74.047

A funnel cloud was reported on North Plank Road near Cronomer Hill Park.

Thunderstorm Wind, Rockland

When
August 10, 7:32 PM EST
Where
Rockland County, 0.28 mi SE of Garnerville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
41.217, -73.996

A large tree fell into a pool in the town of Garnerville.

Thunderstorm Wind, Rockland

When
August 10, 7:33 PM EST
Where
Rockland County, 0.94 mi NNE of New City
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.163, -73.975

A maple tree was reported snapped in half at 2 Ember Drive in New City.

Thunderstorm Wind, Westchester

When
August 10, 7:38 PM EST
Where
Westchester County, 2.25 mi WSW of Croton Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.238, -73.841

A tree was reported down on New York Route 129 on the East side of Hunter Brook Bridge.

Thunderstorm Wind, Westchester

When
August 10, 7:40 PM EST
Where
Westchester County, 1.25 mi WSW of Pleasantville
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
41.146, -73.823

Thunderstorm winds damaged trees and power lines in Briarcliff Manor.

Thunderstorm Wind, Westchester

When
August 10, 7:41 PM EST
Where
Westchester County, 1.22 mi NE of Millwood
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
41.193, -73.784

Thunderstorm winds damaged trees and power lines in New Castle.

Thunderstorm Wind, Westchester

When
August 10, 7:42 PM EST
Where
Westchester County, 1.58 mi E of Ossining
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.172, -73.840

A tree was reported down on New York State Route 9A near Ryder Road.

Thunderstorm Wind, Westchester

When
August 10, 7:44 PM EST
Where
Westchester County, 0.34 mi ESE of Tarrytown
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.068, -73.864

A gust of 63 mph was measured at a mesonet site located near the east end of the Tappen Zee Bridge.

Thunderstorm Wind, Westchester

When
August 10, 7:59 PM EST
Where
Westchester County, 1.17 mi WNW of Pocantico Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.108, -73.850

A tree was reported down on New York Route 117 between US Route 9 and the Rockefeller Estate.

Thunderstorm Wind, Westchester

When
August 10, 7:59 PM EST
Where
Westchester County, 1.16 mi NNW of Thornwood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.134, -73.792

Wheeler Avenue in Pleasantville was closed due to a downed tree.

Thunderstorm Wind, Westchester

When
August 10, 8:00 PM EST
Where
Westchester County, 1.18 mi S of Pleasantville
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.133, -73.796

Numerous trees were reported down throughout Pleasantville, including some down on wires, causing sporadic power outages.

Thunderstorm Wind, Westchester

When
August 10, 8:02 PM EST
Where
Westchester County, 0.22 mi SSE of Chappaqua
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
41.167, -73.778

New York Route 120 was closed between Pine Cliff and Commodore Roads due to downed trees and tree limbs in the town of Chappaqua.

Thunderstorm Wind, Westchester

When
August 10, 8:18 PM EST
Where
Westchester County, 0.49 mi ESE of Country Ridge Estate
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.029, -73.671

A tree was reported down on Kings Street in Rye Brook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194849, 194851, 195125, 194852, 195108, 195129, 195110, 195133, 195112, 195268, 195271, 195114, 195127, 195117, 195118, 195123, 195121, 195124.